Kansas, 2016

Flood and Damaging Wind in Kansas, September 24 to 25, 2016

September 24 to 25, 2016 · NWS ICT · 2 events in 2 counties and zones

A strong mid-upper level perturbation moved northeast from the Southern Rockies to the Northern Plains. This character found high octane moisture residing across the Kansas Neighborhood to produce very heavy rains across Central and South-Central Kansas from late in the afternoon of the 24th until late in the night of the 24th/early morning of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong mid-upper level perturbation moved northeast from the Southern Rockies to the Northern Plains. This character found high octane moisture residing across the Kansas Neighborhood to produce very heavy rains across Central and South-Central Kansas from late in the afternoon of the 24th until late in the night of the 24th/early morning of the 25th. Rainfalls from 2 to 4 inches deluged most of these areas. A predominantly dry period from the 10th to the 23rd prevented what would certainly have been a significant flooding event, as only McPherson County experienced any flooding. One thunderstorm did produce an isolated 50 knot gust that was measured by the Hutchinson Airport ASOS at the beginning of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 24, 1:56 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 24, 1:56 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
256 PM CDT SAT SEP 24 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 251 PM CDT Sat Sep 24 2016

The main portion of a strong upper low/trough over the Northern
Rockies will lift northeastward across the Northern/Central Plains
and Upper Mississippi Valley tonight through Sunday night, while the
southern portion of this trough breaks off and shifts southwestward
into northern Mexico and the Baja region. An attendant, Pacific
front stretching from the Texas Panhandle through central Kansas to
eastern Nebraska will remain quasi-stationary into this evening,
before a surge of stronger cold air advection arrives late tonight
from the northwest. This surge will push the front through
central/south-central Kansas late tonight, and southeast Kansas on
Sunday.

850-300 mb mean south-southwesterly flow will persist along/east of
the front, maintaining a corridor of anomalously high precipitable
water air. Forcing for ascent from the right-rear quadrant of an
upper jet streak, and low-level convergence near the front will be
focused in this high moisture corridor. This will support numerous
showers/thunderstorms in especially central/south-central Kansas
through about 06z tonight, with the higher rain probabilities
then shifting to the Flint Hills/Southeast KS late tonight into
midday Sunday. Will mention locally heavy rainfall given the deep
mean-layer flow parallel to the front, and anomalously high
moisture content. A widespread rain total ranging from 0.50 inch
to 2 inches is likely by midday Sunday. Localized amounts of 3
inches or greater are possible where echo training occurs, which
could lead to localized flooding.

Pockets of moderate instability may yield isolated strong to
marginally severe wind gusts through early this evening, however
the primary concern will be heavy rainfall/localized flooding.
Rain chances will diminish from northwest to southeast Sunday
into Sunday evening as the front progresses through the region,
with cooler and drier air following in its wake through Monday and
Tuesday.

.LONG TERM...(Wednesday through Saturday)
Issued at 251 PM CDT Sat Sep 24 2016

Mid-level ridging over the Central Plains Wednesday-Thursday is
progged to flatten late in the week, as an upstream upper trough
pushes into the Pacific Northwest. A weaker shortwave trough is
progged to eject out of the Rockies across the Central Plains late
in the week ahead of the upstream, main upper trough, with some
timing differences between the operational GFS and ECMWF. Southerly
return flow and moisture return looks meager, and only slight
chances for thunderstorms remain in the picture for late in the week.
Temperatures will be around seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Sep 24 2016

Thunder chances and ceilings will be the main issue with this
issuance. For all taf sties except for KCNU, thunder and rain
chances will prevail ahead of a front as it slowly slides east
overnight. The tropical type environment with some slight
instability will provide enough lift to keep showers and isolated
trw in the taf issuance. The ceilings will bounce between vfr and
mvfr with the spotty/scattered nature of these pesky showers and
storms. a few isolated ifr ceilings are also possible. KCNU will
see the same scenario late saturday night into Sunday. With the
frontal passage, we will see the ceilings rise and erode, but
north winds between 10 and 20 knots are likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  73  51  73 /  80  50  10   0
Hutchinson      61  73  48  72 /  80  30   0   0
Newton          62  73  50  71 /  80  40   0   0
ElDorado        64  72  51  72 /  80  60  10   0
Winfield-KWLD   65  73  52  72 /  80  60  10   0
Russell         55  73  44  72 /  50  10   0   0
Great Bend      57  73  45  72 /  50  10   0   0
Salina          60  74  47  72 /  80  20   0   0
McPherson       60  73  48  72 /  80  30   0   0
Coffeyville     68  74  54  72 /  80  80  20   0
Chanute         66  72  52  71 /  80  80  10   0
Iola            66  72  52  70 /  80  80  10   0
Parsons-KPPF    67  73  53  72 /  80  80  20   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CWH
Hazardous weather outlook, Sep 24, 2:38 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT SAT SEP 24 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
338 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT.
LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE
MAINLY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. ISOLATED STRONG TO
MARGINALLY SEVERE WIND GUSTS WILL BE POSSIBLE THROUGH EARLY THIS
EVENING IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL LINGER INTO SUNDAY ACROSS PORTIONS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS WITH LOCALLY HEAVY RAINFALL
STILL POSSIBLE FOR LOCATIONS EAST OF THE KANSAS TURNPIKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Sep 24, 12:11 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HEAVY RAIN       KINGMAN                 37.65N 98.11W
09/24/2016  M0.80 INCH       KINGMAN            KS   TRAINED SPOTTER

            MEASURED RAINFALL OVER APPROXIMATELY A 30 MINUTE TIME
            PERIOD.

&&

JMR
Special weather statement, Sep 24, 12:57 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
157 PM CDT SAT SEP 24 2016

KSZ049>052-067-068-082-241930-
SALINE KS-HARVEY KS-KINGMAN KS-MCPHERSON KS-MARION KS-RENO KS-
RICE KS-
157 PM CDT SAT SEP 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  MCPHERSON COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN MARION COUNTY IN CENTRAL KANSAS...
  RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 5 MILES NORTH OF GYPSUM TO NEAR GALVA TO 10 MILES
  NORTHEAST OF NASHVILLE...AND MOVING NORTHEAST AT 30 MPH.

RAINFALL RATES OF ONE HALF INCH UP TO 2 INCHES PER HOUR ARE
POSSIBLE. PLEASE SLOW DOWN AND USE CAUTION IF TRAVELING DUE TO
PONDING OF WATER ON THE ROADS.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...MCPHERSON...LINDSBORG...KINGMAN...SOUTH HUTCHINSON...
  MOUNDRIDGE...INMAN...BUHLER...HAVEN...BURRTON...GALVA...CANTON...
  PRETTY PRAIRIE...ARLINGTON...CUNNINGHAM...GYPSUM...PARTRIDGE...
  NASHVILLE...YODER AND WATERLOO.

LAT...LON 3860 9739 3860 9718 3803 9761 3739 9814
      3739 9845 3766 9846 3893 9738
TIME...MOT...LOC 1854Z 210DEG 60KT 3878 9740 3841 9750 3753 9826

HAYES
Special weather statement, Sep 24, 1:08 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT SAT SEP 24 2016

KSZ067-082-241945-
KINGMAN KS-RENO KS-
208 PM CDT SAT SEP 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR KINGMAN...MOVING NORTHEAST AT
  35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  PRETTY PRAIRIE AROUND 220 PM CDT.
  PARTRIDGE AROUND 235 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE KINGMAN AIRPORT AND
CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3760 9809 3767 9832 3799 9818 3794 9798
      3782 9783
TIME...MOT...LOC 1907Z 207DEG 36KT 3770 9813

HAYES
Special weather statement, Sep 24, 1:28 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
228 PM CDT SAT SEP 24 2016

KSZ069-083-092-241945-
SEDGWICK KS-SUMNER KS-BUTLER KS-
228 PM CDT SAT SEP 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL OVER BELLE
  PLAINE...MOVING NORTH AT 35 MPH.

PONDING OF WATER ON THE ROADS IS LIKELY AND WIND GUSTS UP TO 45 MPH
WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  MULVANE AROUND 235 PM CDT.
  WICHITA...DERBY...HAYSVILLE AND ROSE HILL AROUND 240 PM CDT.
  ANDOVER...EASTBOROUGH...MCCONNELL AIR FORCE BASE AND EAST WICHITA
  AROUND 245 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RIVERDALE AND OAKLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3738 9740 3774 9724 3761 9707 3748 9712
      3747 9715 3741 9715 3729 9720
TIME...MOT...LOC 1927Z 194DEG 41KT 3742 9729

HAYES

The radar

The Wichita radar (KICT), 62 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Reno

When
September 24, 3:10 PM CST to 3:11 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.910

No damage was reported.

Flood, McPherson

When
September 24, 5:29 PM CST to September 25, 1:15 PM CST
Where
McPherson County, Marquette to Roxbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.550, -97.830

Flooding occurred along rural roads across McPherson County. In McPherson, flooding occurred near Lakeside Park. The flooding had since receded. This was a delayed report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655958, 655957.